Michigan, 2025

Hail in Michigan, April 23, 2025

April 23, 2025 · NWS MQT · 1 event in 1 county or zone

A weak shortwave low pushed a warm front through the UP the morning of the 23rd, producing isolated thunderstorms which produced penny sized hail in Baraga County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A weak shortwave low pushed a warm front through the UP the morning of the 23rd, producing isolated thunderstorms which produced penny sized hail in Baraga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 23, 12:21 AM EST, 3 hours 24 minutes earlier. Its key messages:

  • Minor flooding is possible across typically flood-prone rivers due to the recent rainfall and continuing snow melt across the region.
Area forecast discussion, Apr 23, 12:21 AM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
121 AM EDT Wed Apr 23 2025

.KEY MESSAGES...

- Minor flooding is possible across typically flood-prone rivers
  due to the recent rainfall and continuing snow melt across the
  region.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 215 PM EDT Tue Apr 22 2025

High pressure ridging over the eastern half of the U.P. early this
afternoon has kept most of the area pleasant and generally cloud-
free, allowing temperatures to get into the 50s across much of the
region. However, as a weak shortwave low continues lifting through
northern MN the rest of today into tonight, its warm front is
beginning to bring some light rain showers to the far west and areas
bordering Wisconsin this afternoon. While there isn't much energy in
the atmosphere to work with, there could be a stray rumble of
thunder or two this afternoon and evening across these areas (10%
chance or less). As the warm front pushes through during the
overnight hours, expect the dry slot of the low to move into the
area behind it late tonight. However, given the warm layer above the
sfc, expect a frontal-induced temperature inversion to help bring
patchy FG to the west and central U.P. late tonight. With warm air
advection continuing throughout the overnight hours, expect the
coolest temperatures tonight to occur this evening, with lows
generally getting down into the mid 30s in the central, Keweenaw,
and east to around 40 in the west.

Given the recent rainfall and warm temperatures continuing the snow
melt, the Sturgeon River at Alston and Chassell is still in minor
flood. Meanwhile, the Paint River near Crystal Falls, the Middle
Branch of the Escanaba River near Humboldt, and the Chocolay River
at Harvey have all swollen to above bankfull levels today.
Therefore, a Flood Warning for the Sturgeon River continues, whereas
Flood Advisories were issued for the others today. Given that we are
seeing some drier weather today and a large portion of the snowpack
has melted across the U.P., we could see the Middle Branch of the
Escanaba River at Humboldt and the Chocolay River at Harvey fall
back below bankfull by this evening. Keep up with the forecasts for
the latest updates.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
Issued at 331 PM EDT Tue Apr 22 2025

An elongated midlevel trough atop the High Plains becomes centered
just north of MN by Wednesday morning. The associated weak sfc low
pressure moves from west to east along the far northern shores of
Lake Superior through the day, dragging a cold front across the
region in afternoon/evening hours, bringing a round of showers and
thunderstorms. Latest CAM guidance depicts ~300-600 j/kg of elevated
instability, so cannot rule out some a few gusty thunderstorms.
Southerly return flow ahead of the frontal boundary will enable
afternoon high temps to climb to the 60s and even close to 70 south-
central. With the lakes still cool in the early spring, expect the
Keweenaw and adjacent lakeshore communities to stay ~60 or just below.

Height rises and weak sfc high pressure building behind the
departing trough should keep most of Thursday dry, however,
this period is fairly short lived. A descending trough off the N
Rockies and sfc low pressure developing out of the front range
begin to phase late Thurs/early Fri, allowing isentropically
forced rain showers to move northward into the Upper Midwest.
While deterministic guidance is not in exact agreement on the
evolution of the system across the OH River Valley, NBM and
ensemble guidance agree on a widespread 0.2-0.5" of QPF, highest
values across the s-central, by late Friday. Rounding out the
rest of the weekend, ridging aloft will keep Saturday and Sunday
dry and pleasant with daytime highs in the 50s and low 60s.

Alongside the warmer than normal temps, a more active pattern with
plenty of precip is shaping up for early next week. The details
regarding the evolution of the deep trough over the Rockies is quite
murky, and as a result, there is a significant spread in timing and
track of the associated sfc low. That said, this low pressure system
is anticipated to be stronger than the last few passing systems with
better moisture advection and stronger WAA ahead of it. This system
also brings potential for some stronger convection as NBM
probabilities of at least 1000j/kg of CAPE are ~20-50% (highest
south-central) on Tue ahead of a strong cold front and increasing
LLJ. Given all the model spread and uncertainty at this point, this
is just a window to watch for in the coming fcst packages.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 121 AM EDT Wed Apr 23 2025

VFR conditions are expected to prevail at all sites in this TAF
period. Showers and thunderstorms, alongside gusty southerly winds
near 20kts will build in tomorrow. Greatest chances of thunderstorms
will be at KSAW in the evening.

&&

.MARINE...
Issued at 331 PM EDT Tue Apr 22 2025

Winds gradually veer southeast tonight remaining below 20 kts lake
wide. Winds turn out of the northwest to north Wednesday night in
the wake of a cold front. With high pressure holding north of the
lake the remainder of the work week into the weekend, easterly winds
are expected to remain mainly less than 20 kts. The next shot at
winds up to 20-25 kts holds off until early next week.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...TAP
LONG TERM...BW
AVIATION...JTP
MARINE...BW
Hazardous weather outlook, Apr 22, 2:16 PM EST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
316 PM EDT Tue Apr 22 2025

MIZ001>007-009>014-084-085-231930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
316 PM EDT Tue Apr 22 2025 /216 PM CDT Tue Apr 22 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Recent rainfall and snowmelt will lead to rises on area rivers
and possible minor flooding on typically flood-prone rivers.

Some patchy fog is possible over the west and central late
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Recent rainfall and snowmelt will continue to lead to rises on
area rivers and possible minor flooding on typically flood-prone
rivers.

Thunderstorms are possible Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-231930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
316 PM EDT Tue Apr 22 2025 /216 PM CDT Tue Apr 22 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-231930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
316 PM EDT Tue Apr 22 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

In the hours before

Special weather statement, Apr 23, 2:17 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Marquette MI
317 AM EDT Wed Apr 23 2025

MIZ004-084-230800-
Baraga MI-Southern Houghton MI-
317 AM EDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HOUGHTON AND
SOUTHWESTERN BARAGA COUNTIES THROUGH 400 AM EDT...

At 316 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sidnaw, or 13 miles southwest of Baraga, moving east
at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Canyon Falls, Craig Lake State Park, Alberta, Herman, L'anse, Watton,
Covington, Three Lakes, and King Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4651 8876 4670 8878 4682 8822 4652 8816
TIME...MOT...LOC 0716Z 266DEG 17KT 4662 8867

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

tdud
Special weather statement, Apr 23, 3:04 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Marquette MI
404 AM EDT Wed Apr 23 2025

MIZ004-005-230900-
Marquette MI-Baraga MI-
404 AM EDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARQUETTE AND
SOUTHEASTERN BARAGA COUNTIES THROUGH 500 AM EDT...

At 403 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Three Lakes, or 11 miles southeast of L'anse,
moving east at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Mountain Lake, Little Presque Isle, Herman, Island Lake, Michigamme,
Sugarloaf Mountain, Silver Lake Basin, Halfway Village, Craig Lake
State Park, Big Bay, Mount Arvon, Three Lakes, Presque Isle, Lake
Michigamme, and Marquette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4691 8764 4659 8736 4650 8835 4669 8843
      4693 8774
TIME...MOT...LOC 0803Z 269DEG 15KT 4662 8833

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

tdud

The radar

The Marquette radar (KMQT), 72 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baraga

When
April 23, 3:45 AM EST to 3:50 AM EST
Where
Baraga County, 2.8 mi S of Alberta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.610, -88.480

Hail size ranged from penny to nickel sized. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257530.